Got a Medical Question? Ask a Doctor Online!
Hello from JustAnswer.
It will help if you could provide some further information.
When you say that you cannot breath, is this only when you try to sleep? Or are you unable to breath at any time?
What medicines are you currently taking?
I had asked for some further information and have not heard back.
The mucus production in someone with COPD is most often related to chronic inflammation of the lungs, although if there is a sudden worsening of the mucus, it would be worrisome for an infection.
The next step for interventions for the excessive mucus would depend upon what is already being taken. However, if you are not yet taking anything for the mucus or the inflammation, it would be appropriate to take a medicines to thin the mucus, such as guaifenesin, and a steroid inhaler to ease the inflammation in the airways. The guaifenesin is available over the counter, but the steroid inhalers are only available by prescription.
The pattern of difficulty breathing may also raise concern about other conditions, such as heart disease.
If I can provide any additional information, please let me know.